South Dakota, 2016

Hail and Damaging Winds in South Dakota, May 30, 2016

May 30, 2016 · NWS ABR · 11 events in 6 counties and zones

A cold front moving across the region brought severe thunderstorms producing large hail and damaging winds.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A cold front moving across the region brought severe thunderstorms producing large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 30, 11:29 AM CST, 2 hours 43 minutes earlier.

Area forecast discussion, May 30, 11:29 AM CST, 2 hours 43 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1229 PM CDT MON MAY 30 2016

.UPDATE...
Issued at 1225 PM CDT MON MAY 30 2016

See updated aviation discussion below.

UPDATE Issued at 1017 AM CDT MON MAY 30 2016

Made a few adjustments to pops based on current activity and
latest model forecast. Storms look to begin west river between 18z
and 20z...then will track eastward through the afternoon and
evening hours. No changes made to winds or temperatures at this
time.

&&

.SHORT TERM...(Today through Wednesday Afternoon)
Issued at 414 AM CDT MON MAY 30 2016

Currently watching showers and thunderstorms on the nose of the low
level jet from Sully county southeast through Hand and Buffalo
counties. Models show the low level jet shifting to the east this
morning but weakening. CAM solutions all over the place in regards
to areal coverage of any showers or storms that develop over the
next several hours further east over northeast SD. With the
weakening low level jet, will keep pops on the low end through the
remainder of the morning for the eastern CWA.

Main focus will be on this afternoon and evening as the severe storm
threat will increase with the approach of a cold front and good
upper level dynamics/forcing. Plume of moderate instability develops
this afternoon as low level moisture increases and lapse rates aloft
steepen. 0-6km bulk shear eventually reaches 40 to 50 knots over the
western CWA by late afternoon. Expecting strong to severe storms to
develop over the western CWA by mid to late afternoon ahead of the
advancing cold front. Will also be seeing a subtle warm front
lifting northward through the afternoon, with a slight backing of
the winds possible over north central SD. Sig Tor parameters of 1 to
2 showing up over this area during the late afternoon. Cannot rule
out an isolated tornado over north central SD with 0-1km shear in
the 10 to 20 knot range. As we get into the evening hours, expecting
convection to organize into more of a linear fashion ahead of the
cold front as activity marches east through the rest of the CWA.
Threat for large hail and gusty winds within supercellular
structures early on over the western CWA will eventually transition
to more of a strong wind threat into the evening hours further east
from the James Valley and points east. Storms will exit the CWA
during the nighttime hours, likely fairly early as CAM solutions are
showing a pretty quick movement eastward once the MCS/linear mode
gets going.

Tuesday and Wednesday will feature a large upper low moving across
ND and into MN. Rather chilly air aloft is associated with this low
with highs dipping down into the 60s and 70s both days. Tuesday
appears to be dry slotted for the most part which will cut off
precip chances for eastern areas. Further west, a bit more moisture
to work with so with the cool air aloft and steep lapse rates, could
see widely scattered afternoon showers and thunderstorms. Shower
threat will continue for the far northeast CWA on Wednesday as the
upper low departs.

.LONG TERM...(Wednesday Evening through Sunday)
Issued at 414 AM CDT MON MAY 30 2016

The models remain consistent in forecasting a shift to a positive
PNA pattern over the CONUS during the period. Through out the long
term mid level heights will continue to increase...with a consequent
decrease in pcpn chances. About the only chance for meaningful pcpn
is on Friday as a frontal boundary marches across the forecast area.
But even then pcpn coverage looks to be sct at best.  Temperatures
should average out about normal for most of the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1225 PM CDT MON MAY 30 2016

For the most part...VFR conditions will prevail across the area
through the TAF period. However...a line of storms is expected to
develop west of the Missouri River during the early to mid
afternoon hours...then will track eastward during the late
afternoon and evening. Vsbys will likely fall into the MVFR
category with the stronger storms. Gusty winds and hail are also
possible.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

UPDATE...Parkin
SHORT TERM...TMT
LONG TERM...TDK
AVIATION...Parkin
Hazardous weather outlook, May 30, 3:33 AM CST, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
433 AM CDT MON MAY 30 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-310945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
433 AM CDT MON MAY 30 2016 /333 AM MDT MON MAY 30 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE STORMS ARE EXPECTED THIS AFTERNOON ACROSS CENTRAL
SOUTH DAKOTA...THEN POSSIBLY AFFECTING NORTHEAST SOUTH DAKOTA INTO
THE EVENING HOURS. LARGE HAIL AND STRONG WINDS ARE THE MAIN
THREATS...ALTHOUGH AN ISOLATED TORNADO THREAT EXISTS ACROSS NORTH
CENTRAL SOUTH DAKOTA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON ACROSS
CENTRAL SOUTH DAKOTA. ACTIVATION MAY BE NECESSARY THIS EVENING
ACROSS NORTHEAST SOUTH DAKOTA.

TMT

In the hours before

Local storm report, May 30, 9:20 AM CST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1020 AM CDT MON MAY 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     HEAVY RAIN       4 ENE RELIANCE          43.91N 99.53W
05/30/2016  M1.89 INCH       LYMAN              SD   COCORAHS

            COCORAHS STATION 4 ENE RELIANCE /SD-LY-26/

&&

NWS ABERDEEN SD
IRIS SYSTEM
Special weather statement, May 30, 1:45 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
245 PM CDT MON MAY 30 2016

SDZ003-004-009-015-302030-
CORSON SD-CAMPBELL SD-DEWEY SD-WALWORTH SD-
245 PM CDT MON MAY 30 2016

...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN DEWEY...SOUTHWESTERN
CAMPBELL...SOUTHEASTERN CORSON AND NORTHWESTERN WALWORTH COUNTIES
UNTIL 330 PM CDT/230 PM MDT/...

AT 244 PM CDT/144 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM OVER NORTHEASTERN LAKE OAHE...OR 11 MILES SOUTH OF
MOBRIDGE...MOVING NORTHEAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOBRIDGE...SELBY...WAKPALA...GLENHAM...NEW EVERETS RESORT...INDIAN CREEK
REC AREA...LAKE HIDDENWOOD REC AREA...INDIAN MEMORIAL REC AREA...GRAND
RIVER CASINO...BLACKFOOT AND REVHEIM BAY REC AREA.

LAT...LON 4525 10044 4539 10061 4570 10054 4558 9986
TIME...MOT...LOC 1944Z 230DEG 25KT 4538 10045

SCARLETT

The radar

The Aberdeen radar (KABR), 129 km away, was scanning. The volume nearest the first event began at 20:11 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 thunderstorm wind, 1 high wind. Local standard time, as filed.

Hail, Walworth

When
May 30, 2:12 PM CST
Where
Walworth County, 4.39 mi NNW of Selby
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
45.560, -100.060

Hail, McPherson

When
May 30, 3:00 PM CST
Where
McPherson County, 0.84 mi NE of Eureka Muni Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
45.810, -99.620

Hail, McPherson

When
May 30, 3:27 PM CST
Where
McPherson County, 5.05 mi NE of Eureka Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
45.860, -99.570

High Wind, Corson

When
May 30, 4:06 PM CST
Where
Corson forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
45.709, -101.197 (the zone’s center; the record gives no point)

High winds behind a cold front gusted to over seventy mph.

Thunderstorm Wind, Dewey

When
May 30, 3:30 PM MST
Where
Dewey County, 4.4 mi NNW of Ridgeview
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.140, -100.850

Sixty mph winds were estimated.

Hail, Walworth

When
May 30, 5:50 PM CST
Where
Walworth County, 5.07 mi NW of Lowry
Measured
2 in hail
Reported by
Public
Coordinates
45.390, -100.030

Thunderstorm Wind, Walworth

When
May 30, 5:50 PM CST
Where
Walworth County, Akaska
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.330, -100.120

A large cottonwood tree was downed by seventy mph winds.

Hail, Walworth

When
May 30, 5:53 PM CST
Where
Walworth County, 0.69 mi N of Selby Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
45.480, -100.030

Thunderstorm Wind, Edmunds

When
May 30, 6:47 PM CST
Where
Edmunds County, 2.29 mi SSE of Roscoe
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.420, -99.330

Sixty mph winds were estimated.

Hail, Spink

When
May 30, 8:15 PM CST
Where
Spink County, 6.8 mi SW of Redfield Arpt
Measured
1 in hail
Reported by
Public
Coordinates
44.790, -98.640

Hail, Spink

When
May 30, 8:22 PM CST
Where
Spink County, 6.8 mi SW of Redfield Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.790, -98.640

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638841, 638843, 638844, 638857, 638850, 638845, 638851, 638846, 638853, 638847, 638849.